Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 90, NWS Kansas City, MO

June 8, 2018Sullivan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 8, 2018, 8:00 PM CDT for Sullivan County, Missouri. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2018, 8:00 PM CDT (01:00 UTC)
Expired
Jun 8, 2018, 8:30 PM CDT
In force
30 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sullivan County, MO

The radar

The Des Moines radar (KDMX), 181 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 8:16 PM CDTHAIL 1.52 Ssw Milan, MOCORRECTS PREVIOUS HAIL REPORT FROM 2 SSW MILAN. TIME AND LOCATION ESTIMATED VIA RADAR.
Jun 8, 8:20 PM CDTTSTM WND DMGMilan, MOCORRECTS PREVIOUS TSTM WND DMG REPORT FROM MILAN. SEVERAL REPORTS OF BROKEN BRANCHES AND A SWING SET FLIPPED OVER NEAR MILAN. TIME ESTIMATED.
Jun 8, 8:20 PM CDTHAIL 1Milan, MODELAYED REPORT - PUBLIC REPORTED QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1691 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WUUS53 KEAX 090100
SVREAX
MOC211-090130-
/O.NEW.KEAX.SV.W.0090.180609T0100Z-180609T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
800 PM CDT FRI JUN 8 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Central Sullivan County in north central Missouri...

* Until 830 PM CDT.

* At 759 PM CDT, a severe thunderstorm was located over Milan, moving
  east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Milan, Green City and Reger. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4007 9315 4021 9331 4031 9307 4020 9286
TIME...MOT...LOC 0059Z 254DEG 11KT 4019 9315 

HAIL...1.00IN
WIND...60MPH
 
$$

Barham

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:20 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 8, 6:20 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
620 PM CDT Fri Jun 8 2018

.Discussion...
Issued at 309 PM CDT FRI JUN 8 2018

As of 19Z, there were several mesoscale features to track that could
influence our weather this afternoon and tonight. First, there
appears to be an outflow boundary, or some surface convergence
zone, running from northeastern MO northwestward into western IA.
In western IA there also appears to be an MCV that is tracking to
the southeast. Storms have already developed along the outflow
boundary/convergence zone in far northeastern MO and southeastern
IA. With CU building along the boundary to the northeast, it seems
like this will be the most likely area for storms during the
afternoon. So for our forecast area, have gone generally dry
through the afternoon hours. Later this evening and tonight, as
the MCV starts to move into the area, it's possible storms could
form along/ahead of it. The HRRR and the ESRL HRRR both show this,
to some extent. The HRRR is much more aggressive building storms
southward southern extent of the MCV. The ARW and NMM show
something similar but without the update frequency the HRRR/ESRL
HRRR, the track of the MCV seems off. This MCV tracking into
northern MO is what seems most likely to bring thunderstorms to
the forecast area. Have reconfigured low PoPs to account for this
possibility.

The forecast gets murkier for the weekend. First, it looks like that
despite broad and somewhat flat ridging, the thermal ridge shifts to
the west into the Plains. So it looks like places to our west will
really heat up. This may spread into western portions of the
forecast area as well. But in the eastern portions of the forecast
area, where there isn't as warm of air aloft, it looks like
thunderstorms could develop Saturday and potentially linger into
Sunday. So highs in the middle 90s look likely in our west
Saturday and Sunday while highs in the upper 80s look likely in
our east given the pattern and the potential for precipitation.

For next week, hot and humid conditions will continue Monday with
some relief through the middle of the week. For Monday, the thermal
ridge will strengthen and spread east ahead of a cold front. So much
of the area will see middle 90 degree readings for highs. Then with
the front moving through late in the evening, thunderstorms should
develop within an extremely unstable air mass. While shear is not
all that strong, it's not nonexistent like it is today and this
weekend. So it's possible there could be strong to potentially
severe storms Monday evening and overnight. Cooler temperatures, in
a relative sense, are likely Tuesday - Thursday, in the wake of the
front. While temperatures in the mid to upper 80s will fee better
the middle 90s, it looks like dewpoints will be lower so the air
mass will be less humid.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 617 PM CDT FRI JUN 8 2018

VFR conditions are expected throughout the period, with a slight
wind shift from SE to SW overnight. Some isolated thunderstorms
are possible over northern Missouri late this evening through the
early morning timeframe, mainly effecting the Kirksville airfield.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Barham
Hazardous weather outlook, Jun 8, 4:42 AM CDT, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
442 AM CDT Fri Jun 8 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-090945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
442 AM CDT Fri Jun 8 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong storms will be possible across northern Missouri this
 afternoon and evening. The main threat will be for strong winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Hot conditions are expected this weekend with highs in the low to
 mid 90s and heat index values in the mid 90 to 100 degree range.

 Strong to isolated severe storms with be possible Saturday with
 strong to isolated damaging wind gusts the main threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:19 PM CDTSpecial Weather StatementEAXSullivan41 min
Jun 8, 8:29 PM CDTSevere Thunderstorm WarningEAXSullivan46 min
Jun 8, 8:37 PM CDTFlash Flood WarningEAXSullivan3 hr
Jun 8, 8:40 PM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Sullivan35 min
Jun 8, 8:46 PM CDTFlash Flood WarningEAXGrundy, Linn, Sullivan3 hr
Jun 8, 9:00 PM CDTSpecial Weather StatementEAXLinn45 min
Jun 8, 9:13 PM CDTSevere Thunderstorm WarningEAXLinn47 min
Jun 8, 9:26 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan49 min
Jun 8, 9:39 PM CDTSevere Thunderstorm WarningEAXLinn51 min
Jun 8, 10:11 PM CDTSpecial Weather StatementEAXMacon49 min
Jun 8, 10:35 PM CDTSpecial Weather StatementEAXLinn40 min
Jun 8, 11:15 PM CDTSpecial Weather StatementEAXChariton45 min
Jun 9, 6:37 PM CDTSpecial Weather StatementEAXHolt38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.